Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 11, 2023, 7:24 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2023, 7:24 PM EDT (23:24 UTC)
- Expired
- Jun 11, 2023, 8:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:25 PM EDT | TSTM WND DMG | 4 Wnw Sunbright, TN | Trees down. |
| Jun 11, 7:25 PM EDT | TSTM WND DMG | 4 Wnw Sunbright, TN | Trees down. |
| Jun 11, 7:25 PM EDT | TSTM WND DMG | 4 Wnw Sunbright, TN | Trees down. |
| Jun 11, 7:40 PM EDT | TSTM WND DMG | 2 S Elgin, TN | A few trees down near Coal Hill Road and Campground Road intersection. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:34 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
611
WFUS54 KMRX 112324
TORMRX
TNC129-151-120015-
/O.NEW.KMRX.TO.W.0018.230611T2324Z-230612T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
724 PM EDT Sun Jun 11 2023
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Northwestern Morgan County in east Tennessee...
Central Scott County in east Tennessee...
* Until 815 PM EDT.
* At 724 PM EDT, a severe thunderstorm capable of producing a tornado
was located 14 miles southwest of Helenwood, or 14 miles northwest
of Wartburg, moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Huntsville and Helenwood around 745 PM EDT.
Other locations impacted by this tornadic thunderstorm include Rugby,
Rugby State Park, Norma, Elgin, Robbins, Slick Rock and Sunbright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3629 8439 3621 8481 3630 8482 3629 8481
3630 8480 3632 8479 3633 8477 3633 8476
3634 8474 3635 8474 3635 8473 3636 8473
3645 8438
TIME...MOT...LOC 2324Z 245DEG 40KT 3628 8474
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
CJM2 follow-up statements
893
WWUS54 KMRX 112343
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
743 PM EDT Sun Jun 11 2023
TNC129-151-120015-
/O.CON.KMRX.TO.W.0018.000000T0000Z-230612T0015Z/
Morgan TN-Scott TN-
743 PM EDT Sun Jun 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR NORTH
CENTRAL MORGAN AND CENTRAL SCOTT COUNTIES...
At 742 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Huntsville, or 14 miles north of
Wartburg, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Huntsville around 750 PM EDT.
Other locations impacted by this tornadic thunderstorm include Norma,
Elgin, Robbins and Slick Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3625 8463 3627 8464 3628 8464 3629 8465
3633 8465 3635 8464 3639 8463 3645 8438
3629 8439 3626 8460
TIME...MOT...LOC 2342Z 257DEG 28KT 3631 8456
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
CJM211
WWUS54 KMRX 120000
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
800 PM EDT Sun Jun 11 2023
TNC129-120009-
/O.CAN.KMRX.TO.W.0018.000000T0000Z-230612T0015Z/
Morgan TN-
800 PM EDT Sun Jun 11 2023
...THE TORNADO WARNING FOR NORTH CENTRAL MORGAN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.
LAT...LON 3634 8448 3638 8450 3639 8451 3641 8449
3643 8448 3645 8438 3629 8439 3628 8446
TIME...MOT...LOC 2359Z 245DEG 40KT 3639 8434
$$
TNC151-120015-
/O.CON.KMRX.TO.W.0018.000000T0000Z-230612T0015Z/
Scott TN-
800 PM EDT Sun Jun 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CENTRAL
SCOTT COUNTY...
At 759 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Jacksboro, or 11 miles west of La
Follette, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Scott County, including the following locations... Norma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3634 8448 3638 8450 3639 8451 3641 8449
3643 8448 3645 8438 3629 8439 3628 8446
TIME...MOT...LOC 2359Z 245DEG 40KT 3639 8434
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
CJMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:54 PM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 11, 2:54 PM EDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Morristown TN 254 PM EDT Sun Jun 11 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 248 PM EDT Sun Jun 11 2023 1. Showers and storms will sweep across the area this afternoon/tonight, and some of the storms may be strong to severe. 2. Drier and cooler air moving in Monday behind the cold front. Discussion: Currently we have low pressure centered over southern Illinois with a trailing cold front into the southern Plains. A stubborn warm front is finally moving north through our southwestern counties. An upper low is digging into the Great Lakes region, and as it does the surface low will move NE, dragging the cold front through our area later tonight/very early Monday. A prefrontal trough will be the focus for convective development to our west this afternoon, and these showers and storms are expected to organize into a broken line and move east into our area this evening/early tonight. In addition, we will likely see more scattered showers/storms out ahead of the main line as the warm front pushes further north and the atmosphere destabilizes. We are starting to see some thinning of the clouds, and most guidance suggests that the warm front will continue to move north at least through our central counties allowing convective energy to increase especially across central/southern/western portions of the area. There is enough shear to support supercellular structures in the storms this afternoon/evening, and a tornado cannot be ruled out especially west/south. However, it still appears the more significant severe threat will be damaging straight line winds and possibly large hail. Also, localized flooding may occur especially if any areas see repeated storms over the same location. The convection will diminish to just some showers later tonight before ending Monday. Drier air will be moving in, with increasing sunshine in the afternoon. High temperatures Monday will be well below seasonal normals. && .LONG TERM... (Monday night through next Sunday) Issued at 248 PM EDT Sun Jun 11 2023 Key Messages: 1. Stalled frontal boundary to our south will provide next chance for rainfall Tuesday into Wednesday, mainly focused in the southern TN valley. 2. Mostly dry Thursday and Friday before another potential system over the weekend. Discussion: Broad scale upper trough over the Great Lakes kicks off the extended period. Cool airmass left behind the earlier cold front and low heights from the upper trough will contribute to another unusually mild morning and afternoon on Tuesday. A front will stall near our region, with exact placement crucial for rain chances Tuesday through Wednesday. If the front is too far south, we might miss out on rain completely. For now, the NAM, GFS, and Euro all run scattered showers and storms along the southern TN border overnight Tuesday into Wednesday. Ensemble means have been trending the last few runs southwards with the total rain swath, lending further support to the southernmost portions of Tennessee having the best chance for rain. Thursday into Friday northwesterly synoptic flow likely means rain chances will be fairly limited, outside of a potentially diurnal storm. GFS soundings for Thursday look rather dry with strong mixing in the boundary layer, could be difficult to get any shower to form and precipitate to the surface. Friday has slightly better support for isolated to widely scattered thunderstorms. Next chance for more widespread showers will be over the weekend with a shortwave trough sliding across the Midwest bringing increased rain chances to our area. && .AVIATION... (18Z TAFS) Issued at 109 PM EDT Sun Jun 11 2023 Will see showers and thunderstorms move across the area this afternoon/early tonight, tapering to some showers before ending early Monday. Will try to time highest thunderstorm probability with a tempo thunder group. Will start out VFR all sites, but expect MVFR conditions to develop tonight and continue into Monday. CHA will likely become VFR again late. Of course with a heavier shower/thunderstorm, conditions may dip to IFR or below. Also, winds may be quite gusty with any stronger storm. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 66 79 58 76 / 80 10 10 50 Knoxville McGhee Tyson Airport, TN 65 76 56 74 / 80 20 0 30 Oak Ridge, TN 63 77 53 74 / 80 20 0 30 Tri Cities Airport, TN 63 75 52 74 / 80 50 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....Wellington AVIATION...
Hazardous weather outlook, Jun 11, 2:57 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 257 PM EDT Sun Jun 11 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 257 PM EDT Sun Jun 11 2023 /157 PM CDT Sun Jun 11 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Periods of showers and thunderstorms are expected this afternoon into tonight. The strongest storms will be capable of producing straight-line winds in excess of 60 mph, and hail up to around 1 inch in diameter. There is also a low risk of a brief tornado, mainly over and near the Plateau and across the Southern Valley. Localized flooding will be possible, mainly in areas that see multiple heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday and Sunday night.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:35 PM EDT | Tornado Warning | MRX | Campbell, Morgan, Scott | 40 min |
| Jun 11, 6:07 PM EDT | Tornado Warning | MRX | Campbell, Morgan, Scott | 38 min |
| Jun 11, 6:34 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 56 min |
| Jun 11, 6:35 PM EDT | Tornado Warning | MRX | Morgan | 40 min |
| Jun 11, 6:39 PM EDT | Tornado Warning | MRX | Campbell, Scott | 39 min |
| Jun 11, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 63 min |
| Jun 11, 7:01 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 46 min |
| Jun 11, 7:04 PM EDT | Tornado Warning | MRX | Campbell, Scott | 25 min |
| Jun 11, 7:08 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Knox, Morgan, Scott | 52 min |
| Jun 11, 7:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Roane | 64 min |
| Jun 11, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 64 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.